Illinois, 2014

Flash Flooding and Damaging Winds in Illinois, June 3 to 4, 2014

June 3 to 4, 2014 · NWS ILX · 24 events in 14 counties and zones

A large complex of thunderstorms developed along a frontal boundary across Nebraska during the afternoon of June 3rd. These storms then tracked southeastward along the boundary into central Illinois during the late evening of June 3rd into the early morning hours of June 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$472,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large complex of thunderstorms developed along a frontal boundary across Nebraska during the afternoon of June 3rd. These storms then tracked southeastward along the boundary into central Illinois during the late evening of June 3rd into the early morning hours of June 4th. Many of the storms produced damaging wind gusts of around 60 mph and heavy rain. Rainfall amounts were generally on the order of 1 to 2 inches, but some spots across central and eastern Illinois picked up as much as 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 3, 10:40 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 3, 10:40 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1140 PM CDT Tue Jun 3 2014

.DISCUSSION...
ISSUED 835 PM CDT Tue Jun 3 2014

Latest surface map showing frontal boundary roughly extending from
Paris to just north of Springfield, before arcing northwest into
southern Iowa. Intense convection developed as expected west of
the Mississippi River, but has been trending a bit south of east
with movement. Greatest focus for severe weather shifting a bit
further south, with areas north of I-74 appearing to be less
likely for severe weather. Short-range model solutions still
struggling with the evolution, but have found the Hop-WRF model
closest to the current activity. That model shows the east-
southeast trend continuing with the focus more along the I-72
corridor, especially from Springfield westward which is roughly
where the latest SPC Day1 moderate risk is located.

Will adjust the PoP's in the grids and zones soon to reflect the
latest trends.

Geelhart

&&

.AVIATION...
ISSUED 1140 PM CDT Tue Jun 3 2014

Intense line of storms located in west central Illinois at 0430Z
and will move east, potentially reaching KSPI shortly after 06Z
with a close pass at KPIA around the same time. Quyestion will be
how much this weakens, as it moves toward the east central
Illinois TAF sites. Have lowered the gusts a bit as it reaches
KCMI, but still looking at 30-40 knots at most TAF sites. Frontal
boundary still projected to sink southward during the afternoon,
with winds turning north and then northeast by evening.

Geelhart

&&

.PREV DISCUSSION...
ISSUED 341 PM CDT Tue Jun 3 2014

Main concern is the potential for severe weather overnight and
again tomorrow, the timing of the severe weather, and the
potential for flash flooding during the event over the area.
Models have trended north with the bulk of the pcpn during the
overnight and tomorrow morning hours. However, based on the
location and orientation of the sfc front, and the expected
movement of large MCSs during the overnight hours, am expecting
the storms and the resulting heavy rainfall to move southeast into
central Illinois late tonight, so the axis of max qpf and severe
weather should be south of the model forecasts. Models do continue to
differ on the timing of the storms, so timing of the storms
through the area is very uncertain. This timing will be highly
dependent on the evolution of said storm complex during the late
evening hours.

SHORT TERM...Tonight through Friday

Storms over northeastern Neb will continue to move east-southeast
just along and north of the front into eastern Neb later this
afternoon and into this evening. Additional storms will likely
develop in the same general area around midnight as the low level
jet sets up and intensifies ahead of the low press area coming out
of eastern CO and into western KS and central Neb. As the complex
of storms evolves into a larger MCS structure, the system should
begin to move in an east to southeast direction and move across
southern Iowa and into west central IL after midnight. Timing is
hard to determine because these systems sometimes increase in
forward speed as the cold pool behind the system becomes stronger
and better defined. Am expecting a bow echo/linear type storm
system to move into west central IL shortly after midnight and
then move southeast through the area during the overnight and
early morning hours. Main threat of severe weather with this
system will be damaging winds and speeds could exceed 70mph. If
the system is weaker as it moves through the area, the wind damage
will probably be in pockets across the area. If the system,
however, remains strong and is moving quickly, the damage will
likely be more continuous and widespread. Hopefully by sometime
later this evening, these details will be more obvious and can be
included for a later forecast.

In addition to the severe weather potential, there is also a
threat of flash flooding. These MCSs can put down a lot of rain in
a short period of time. These can lead to flash flooding very
easily, especially in urban areas and low water crossings. The
axis of the heaviest rain should be along I-74. Most of the
rainfall will fall between 06z tonight and 00z tomorrow evening,
with the highest amounts being in the 12hr period of 06z-18z.
Amounts of 2.5 inches or more can be expected in that general
corridor along I-74. A flash flood watch was considered, but there
is still enough uncertainty with location and timing of the
heaviest rainfall in the models, that decided not to issue one at
this time. Later forecast shifts can look at it, plus will make
sure heavy rainfall is mentioned in upcoming forecast.

As the system moves quickly east, the tail end front will become
parallel to the flow, which should end up being somewhere in
southeast IL. Additional severe weather and heavy rainfall is
possible along this front tomorrow through tomorrow afternoon.
Then the front should slide south of the area leaving the rest of
the short term period dry...Thur through Fri.

Temps will be begin to cool tomorrow as the complex moves through
the area. Then the temps will be cooler for Thur and Fri after the
front moves south of the area and a high press ridge moves into
the Grt Lks region, giving northeast winds.

LONG TERM...Friday night through Tuesday

Another weather system will move toward the area Fri night and
bring more thunderstorms to the area for Sat through Sunday.
Models differ on timing and location of the pcpn, so will just
keep the chance pops in for most of the period, except for Sat
night, when all the models agree that pcpn will be occurring. Dry
weather is then expected Sun night through Mon night, before
another weather system moves into the area for Tue.

Afternoon highs will remain in the 70s through the extended period.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 3, 2:23 PM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT TUE JUN 3 2014

ILZ027>031-036>038-040>043-047>051-041100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
323 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND
WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS
TONIGHT. THE STORMS WILL ARRIVE IN THE ILLINOIS RIVER VALLEY
AROUND MIDNIGHT...THEN WILL SPREAD TO THE INDIANA BORDER
TOWARD DAYBREAK. DAMAGING WINDS IN EXCESS OF 70 MPH AND HEAVY
RAINFALL WILL BE LIKELY. FLASH FLOODING WILL BE POSSIBLE IN
LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT ORGANIZED CHANCE FOR THUNDERSTORMS IS EXPECTED BY
SATURDAY AND SUNDAY. THE THREAT FOR SEVERE STORMS IS UNCLEAR AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN MIDNIGHT TONIGHT AND 6 AM
WEDNESDAY.

ILZ044>046-052>057-061>063-066>068-071>073-041100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
323 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS CURRENTLY OVER NEBRASKA AND
WESTERN IOWA WILL TRACK SOUTHEASTWARD INTO CENTRAL ILLINOIS
TONIGHT. WHILE THE STORMS MAY TEND TO WEAKEN SOMEWHAT AS THEY
REACH EAST-CENTRAL AND SOUTHEAST ILLINOIS TOWARD DAYBREAK...THEY
WILL STILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL STRONG TO SEVERE STORMS MAY RE-DEVELOP WEDNESDAY
AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT BEHIND BY THE MORNING
CONVECTION. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR
SEVERE WEATHER WILL DEVELOP ALONG AND SOUTH OF I-70...WHERE LARGE
HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AM AND 9 AM LATE
TONIGHT INTO WEDNESDAY MORNING. SPOTTER ACTIVATION MAY AGAIN BE
NEEDED WEDNESDAY AFTERNOON AND EVENING.

BARNES

In the hours before

Special weather statement, Jun 3, 9:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1048 PM CDT TUE JUN 3 2014

ILZ036-040-041-047>051-040500-
FULTON-SCHUYLER-MASON-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...HAVANA...JACKSONVILLE...SPRINGFIELD
1048 PM CDT TUE JUN 3 2014

...INTENSE THUNDERSTORMS MOVING INTO WEST CENTRAL ILLINOIS...

AT 1045 PM...DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS
MOVING INTO WEST CENTRAL ILLINOIS...FROM QUINCY NORTHWARD TO THE
IOWA BORDER. THESE STORMS ARE MOVING EAST-SOUTHEAST AT 35 MPH. ON
THEIR CURRENT TRAJECTORY...THEY WOULD REACH AREAS AROUND RUSHVILLE
AND BEARDSTOWN AROUND MIDNIGHT...JACKSONVILLE AROUND 1230 AM...AND
SPRINGFIELD SHORTLY AFTER 1 AM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS ACROSS
NORTHEAST MISSOURI. THEY ALSO HAVE INTENSE CLOUD TO GROUND
LIGHTNING...AND WILL BE CAPABLE OF DROPPING 1 TO 3 INCHES OF RAIN
IN A SHORT PERIOD OF TIME. IF YOU ARE IN THE PATH OF THESE
STORMS...BE SURE TO GET TO A SAFE SHELTER BEFORE THE STORMS ARRIVE.

GEELHART

The radar

The Lincoln radar (KILX), 102 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 9 flash flood. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
June 3, 10:55 PM CST to 11:00 PM CST
Where
Schuyler County, 2.1 mi NE of Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.140, -90.540

Three trees were blown down on Pokeberry Road about 2 miles northeast of Rushville. One of the trees fell on an unoccupied van.

Thunderstorm Wind, Morgan

When
June 3, 11:45 PM CST to 11:50 PM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$120,000
Reported by
Trained Spotter
Coordinates
39.730, -90.230

A roof was blown off a building at 665 S. West Street. Minor roof damage was reported to 12 houses and 2 garages. Numerous tree branches were blown down from the corner of Lincoln and Morton to College, then east to Clay and south to Morton. Several trees and power lines were blown down around town.

Thunderstorm Wind, Menard

When
June 4, 12:00 AM CST to 12:05 AM CST
Where
Menard County, Tallula
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.930, -89.930

Several tree branches and power lines were blown down.

Thunderstorm Wind, Sangamon

When
June 4, 12:00 AM CST to 12:05 AM CST
Where
Sangamon County, Pleasant Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.870, -89.920

A large tree was snapped off at the base.

Thunderstorm Wind, Menard

When
June 4, 12:05 AM CST to 12:10 AM CST
Where
Menard County, Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.020, -89.850

A large tree and a power line were blown down.

Thunderstorm Wind, Sangamon

When
June 4, 12:05 AM CST to 12:10 AM CST
Where
Sangamon County, 1.24 mi WNW of Archer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.787, -89.742

The top of a pine tree was broken off on Old Jacksonville Road.

Thunderstorm Wind, Sangamon

When
June 4, 12:20 AM CST to 12:25 AM CST
Where
Sangamon County, Chatham
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.670, -89.700

A large tree was blown down.

Flash Flood, Sangamon

When
June 4, 12:35 AM CST to 4:00 AM CST
Where
Sangamon County, 1.72 mi NE of Riddle Hill to 1.14 mi E of Curran
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.797, -89.746

Heavy rainfall, with accumulations of 2.50 to 3.50 in one hour resulted in flash flooding in Springfield and adjacent areas. Numerous streets and viaducts were closed due to the flooding, several vehicles were stranded and water rescues were made by first responders.

Thunderstorm Wind, Logan

When
June 4, 12:40 AM CST to 12:45 AM CST
Where
Logan County, Latham
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.970, -89.170

A 2.5-foot diameter tree was blown down in Latham. Forty 1 to 1.5-foot diameter trees were split and numerous tree branches were blown down around town. Several garages were damaged by falling branches.

Thunderstorm Wind, Macon

When
June 4, 12:46 AM CST to 12:51 AM CST
Where
Macon County, 4.21 mi NE of Heman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.020, -89.086

A large tree was blown down at the junction of Kenney Road and Duroc Road.

Thunderstorm Wind, De Witt

When
June 4, 12:55 AM CST to 1:00 AM CST
Where
De Witt County, 0.87 mi NW of Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.160, -88.960

Power lines were blown down and the Township Shed was damaged off the Route 51 bypass north of Clinton.

Thunderstorm Wind, De Witt

When
June 4, 1:12 AM CST to 1:17 AM CST
Where
De Witt County, 0.76 mi SSE of Fullerton
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.210, -88.744

Trees and power lines were blown down at the intersection of Route 48 and Route 54 southwest of Farmer City.

Thunderstorm Wind, Piatt

When
June 4, 1:12 AM CST to 1:17 AM CST
Where
Piatt County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.030, -88.570

Several trees were blown down.

Thunderstorm Wind, Champaign

When
June 4, 1:26 AM CST to 1:31 AM CST
Where
Champaign County, 1.73 mi ENE of Mahomet
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.210, -88.370

A large tree was split at the base.

Thunderstorm Wind, Champaign

When
June 4, 1:40 AM CST to 1:45 AM CST
Where
Champaign County, 0.73 mi ESE of Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.116, -88.237

A tree was blown down at the intersection of University and Clark.

Flash Flood, Piatt

When
June 4, 2:00 AM CST to 4:30 AM CST
Where
Piatt County, 1.84 mi NNW of Cerro Gordo to 1.84 mi WSW of La Place
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.904, -88.746

Heavy rain accumulation of 2.00 to 3.00 in one hour resulted in flash flooding of rural areas in southwest Piatt County. Streets in Cerro Gordo were flooded, as were parts of Illinois Route 32 and 105. Numerous rural roads were impassable in rural Piatt County. The flooding subsided rapidly before daybreak.

Flash Flood, Moultrie

When
June 4, 2:00 AM CST to 4:30 AM CST
Where
Moultrie County, 3.6 mi NW of Lake City to 5.04 mi WNW of Lake City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.792, -88.759

Heavy rain accumulation of 2.00 to 3.00 in one hour resulted in flash flooding of rural areas in northern Moultrie County. Streets in Lovington and Lake City were flooded, as were parts of Illinois Route 32 and 133. Numerous rural roads were impassable in rural Moultrie County. The flooding subsided rapidly before daybreak.

Flash Flood, Macon

When
June 4, 2:30 AM CST to 4:30 AM CST
Where
Macon County, 0.81 mi WSW of Knights to 2.12 mi NE of Prairie Hall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.794, -88.993

Heavy rain accumulation of 2.00 to 3.00 in one hour resulted in flash flooding around the city of Decatur as well as rural areas toward Piatt and Moultrie County. A large part of Main Street in Decatur was closed for two hours due to the flooding. Numerous rural roads were impassable in rural Macon County. The flooding subsided rapidly before daybreak.

Flash Flood, Clark

When
June 4, 3:00 AM CST to 5:00 AM CST
Where
Clark County, 2.29 mi SE of Cleone to 2.82 mi NE of Martinsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.396, -87.870

Heavy rain accumulation of 1.50 to 3.00 in one hour resulted in flash flooding in northern Clark County. Streets in Marshall were flooded, as were parts of Illinois Route 1 and U.S. Highway 40. Numerous rural roads were impassable in rural Clark County, especially along and south of I-70. The flooding subsided rapidly before daybreak.

Flash Flood, Coles

When
June 4, 3:00 AM CST to 5:30 AM CST
Where
Coles County, 2.55 mi NNE of Rardin to 1.38 mi SE of Rardin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.632, -88.076

Heavy rain accumulation of 2.00 to 3.00 in one hour resulted in flash flooding of mainly rural areas in northeast Coles County. Streets in Oakland were flooded. Numerous rural roads were impassable in rural northeast Coles County between Oakland and Ashmore. The flooding subsided rapidly before daybreak.

Flash Flood, Edgar

When
June 4, 3:00 AM CST to 5:30 AM CST
Where
Edgar County, 0.93 mi WSW of Isabel to 1.65 mi NW of Kansas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.664, -87.966

Heavy rain accumulation of 2.00 to 3.00 in one hour resulted in flash flooding of mainly rural areas in extreme western Edgar County. Numerous rural roads were impassable and standing water was reported around the intersection of Illinois Routes 33 and 49. The flooding subsided rapidly before daybreak.

Thunderstorm Wind, Clark

When
June 4, 3:05 AM CST to 3:10 AM CST
Where
Clark County, Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
COOP Observer
Coordinates
39.300, -87.980

Numerous tree branches and power lines were blown down, causing a power outage to much of the town for several hours. A few 8 to 10-inch diameter trees were uprooted.

Flash Flood, Scott

When
June 4, 3:30 AM CST to 6:30 AM CST
Where
Scott County, 2.84 mi N of Naples to 3.72 mi W of Oxville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.791, -90.595

Heavy rain accumulation of 2.50 to 4.00 in two hours resulted in flash flooding of northern Scott County. Streets in the town of Bluffs were flooded, as was Illinois Route 100 from just north of I-72 through Bluffs. In addition, standing water was reported on I-72 near the Scott - Pike County line. Numerous rural roads were impassable in rural northern Scott County. The flooding subsided rapidly around daybreak.

Flash Flood, Morgan

When
June 4, 3:30 AM CST to 6:30 AM CST
Where
Morgan County, 3.01 mi SSW of Meredosia to 2.75 mi ENE of Meredosia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.791, -90.595

Heavy rain accumulation of 2.50 to 4.00 in two hours resulted in flash flooding of northwest Morgan County. Numerous rural roads were impassable in rural northwest Morgan County, as were parts of U.S. Highway 67 and Illinois Route 100 northwest of the town of Bethel. The flooding subsided rapidly around daybreak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527000, 526998, 527001, 527004, 527002, 527003, 527005, 531300, 527012, 527006, 527007, 527010, 527011, 527014, 527008, 531305, 531307, 531302, 531312, 531315, 531319, 527017, 531323, 531329.